Hail, Cumberland
- When
- September 20, 3:52 PM CST to 3:57 PM CST
- Where
- Cumberland County, 4 mi ESE of Neoga
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.298, -88.381
A cold front triggered a broken line of strong thunderstorms south of the I-72 corridor during the late afternoon and early evening of September 20th. One of the cells produced nickel-sized hail in Cumberland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered a broken line of strong thunderstorms south of the I-72 corridor during the late afternoon and early evening of September 20th. One of the cells produced nickel-sized hail in Cumberland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 20, 2:16 PM CST, 1 hour 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 316 PM CDT Fri Sep 20 2024 .KEY MESSAGES... - There is a marginal risk (5-15% chance) for severe weather along and southeast of a Champaign to Taylorville line through 8pm this evening. The primary concerns will be isolated damaging wind gusts and large hail. - Greater rain chances materialize Saturday night through Monday. There is a 50-60% chance of 1-2 inches of rain across central Illinois during that time period. && .SHORT TERM...(Tonight through Saturday) Issued at 316 PM CDT Fri Sep 20 2024 19z/2pm surface analysis shows a weak cold front just east of the I-55 corridor. Convective clouds have been slow to develop along/ahead of the boundary due to synoptic subsidence in the wake of the early morning showers: however, clouds have begun to get organized over the past hour from Danville southwestward to near Taylorville. This will be the zone to watch for widely scattered thunderstorm development over the next few hours. The HRRR has consistently delayed convection until after 22z/5pm, and this looks reasonable given recent satellite/radar trends. Any storms that fire will have moderate instability to work with as characterized by MLCAPEs in excess of 2000J/kg. However, the strongest deep-layer wind shear remains displaced well to the west and convergence along the slow-moving boundary is meager. As a result, am only anticipating widely scattered convection (20-30% chance) along/southeast of a Champaign to Taylorville line through mid- evening. A couple of the cells may be capable of damaging wind gusts and/or large hail, but the overall severe risk will remain low. After the evening showers/storms fade away, several CAMs are suggesting fog development along/ahead of the front overnight. The most consistent signal for widespread low visibilities and potential dense fog has remained across northern Indiana, but given high dewpoint air (65F+) think patchy fog is a good bet across the E/SE KILX CWA after midnight. Will need to keep a close eye on observations and latest model trends this evening, as a Dense Fog Advisory may eventually be needed...particularly east of the I-57 corridor. Morning fog will quickly dissipate, leading to another partly sunny and hot day with highs once again reaching the upper 80s and lower 90s. A few showers may graze the far W/SW CWA during the morning, with a few showers potentially re-developing west of the I-55 corridor during the afternoon: however, most locations will remain dry. Barnes .LONG TERM...(Sunday through Next Friday) Issued at 316 PM CDT Fri Sep 20 2024 A vigorous short-wave trough evident on latest water vapor imagery over Manitoba/Saskatchewan will dig southeastward into the Great Lakes, pushing a stronger cold front toward central Illinois late this weekend. 12z Sep 20 models are all in good agreement that the front will push into west-central Illinois late Saturday night, then linger across the region until Monday night when a second wave across the Plains finally pushes the boundary further east. Given copious deep-layer moisture from the Gulf of Mexico with NAM precipitable water values climbing into the 1.75-2.00 inch range and strong upper dynamics, the stage will be set for beneficial rainfall across much of central Illinois. The latest projections suggest widespread amounts of 1.50-2.50...with isolated higher amounts where stronger storms materialize. Once the system departs, cooler/drier weather will arrive across the Midwest for the middle and end of next week. High temperatures will drop into the lower to middle 70s and overnight lows will dip into the lower to middle 50s Tuesday through Friday. Barnes && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1226 PM CDT Fri Sep 20 2024 VFR conditions will prevail through the entire 18z TAF period. Latest observational data shows a weak cold front approaching I-55: however, due to synoptic subsidence in the wake of the showers from earlier this morning, no diurnal cloud cover has yet developed. CAMs have been consistently featuring widely scattered convection after 5pm/22z primarily along or just south of a KCMI to KDEC line. Given trends, have opted to only mention VCSH at KCMI/KDEC between 23z and 02z. After that, any convection that forms will drop well south of the terminals and dissipate. Once the cold front passes, light/variable winds are expected tonight followed by SE winds of 5-10kt by Saturday morning. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 322 PM CDT Fri Sep 20 2024 ILZ027>031-036>038-040>043-047>051-211100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 322 PM CDT Fri Sep 20 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be periods of showers and thunderstorms Saturday night through Monday night. Organized severe weather is not expected, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-052>057-061>063-066>068-071>073-211100- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 322 PM CDT Fri Sep 20 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Widely scattered thunderstorms will develop along and south of a Danville to Taylorville line late this afternoon, then linger through mid-evening. The severe weather risk will remain low: however, a couple of the cells may be capable of damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be periods of showers and thunderstorms Saturday night through Monday night. Organized severe weather is not expected, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8 PM this evening. Barnes
Special Weather Statement
National Weather Service Lincoln IL
436 PM CDT Fri Sep 20 2024
ILZ056-062-202215-
Coles-Cumberland-
436 PM CDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLES AND WESTERN
CUMBERLAND COUNTIES THROUGH 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neoga, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mattoon, Neoga, Toledo, Lerna, Jewett, Janesville, Paradise, Etna,
and Trilla.
This includes the following highways...
Interstate 57 between mile markers 173 and 187.
Interstate 70 between mile markers 111 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3926 8847 3947 8847 3943 8816 3918 8819
TIME...MOT...LOC 2136Z 295DEG 21KT 3937 8845
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DeubelbeissThe Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218671.